Why it’s difficult to lose weight with chronic illnesses
Difficult NOT impossible.
We’re not lazy. We don’t just sit around and sleep so much because it’s fun. Some of us do care about the weight we’re putting on and, no, we haven’t just accepted it and not bothered with trying to lose it.
I put on 10kg in the space of less than a week. The usual reaction to that is “What!! You did not!” Sadly it happened and in the past year or so I went from a size 4-6 to a 12-14 🙃. It’s been hard because I feel very insecure now and it’s a little frustrating because it wasn’t due to me letting go of myself when it came to what I ate, but because of my medications.
The injections I get 5 times a year largely contribute to the increase in weight, but the main reason the extra 10 kg was put on came from the nerve blockers I take. From when they were started until now the dosage has been changed which also messes with my weight as nerve blockers can cause a lot of water retention and swelling, which is what most of my weight gain has been. Added to that are all the other medications I take which all means I just put on weight quite quickly.
Now, when it comes to trying to lose weight it’s difficult because of the fact that the weight comes from the medications. I am already quite restricted when it comes to what I can eat because I am allergic to half the world and also have intolerances, so a diet is usually out of the question. I do try to control what I eat as much as I can but also, due to the medications, I can’t cut a lot out.
Exercising for me personally is very difficult. Due to my POTS, I end up getting dizzy trying to do the smallest of things. Due to my fibromyalgia, every single thing I try to do really hurts. Due to my EDS I end up bruising and tearing muscles/tendons/ligaments quite easily. I have tried to get into doing light yoga and ended up injuring my back which hasn’t been fun. Due to fatigue I have no motivation or energy to even get out of bed. Showering, even a quick one, causes my legs to swell, blood to pool and also causes lightheadedness.
I am still in the middle of doing some research about different diets and possible exercises I could do; trying to find literally anything that may help me to lose some weight. It’s been hard because of the restrictions and, even if I do end up losing a little, it’s time for a injection or a medicine changes and I gain it all back in half the time it took to lose it.
It can be hard but the important thing is to do as much research as possible and keep in mind that your health matters more than the weight you’ve gained and it’s not worth hurting yourself in the process.